2005 Volume 38 Issue 12 Pages 1793-1797
Case 1: A 68-year-old man with chronic renal failure and arteriosclersis obliterans was referred to the department of internal medicine because of abdominal cramps, nausea and vomiting. He had been treated with sulindac for left knee joint pain. Laboratory findings revealed severe metabolic acidosis and the elevated levels of serum creatinine and potassium. Hemodialysis was performed immediately although his symptoms worsened. Since computed tomography of the abdomen showed intra-abdominal free air, he was diagnosed as having gastrointestinal perforation. The patient underwent laparotomy, and the ileum was partially resected. An ulcer on the perforated lesion of the ileum was found.
Case 2: A 72-year-old man, with a previous history of myocardial infarction and arteriosclerosis obliterans, was admitted to our hospital because of ileus. He had been on maintenance hemodialysis and was treated with loxoprofen for leg pain. Blood cell count showed leukocytosis, and blood chemistry showed an elevated level of CRP. As computed tomography showed abdominal free air and ascites, perforation of the gastrointestinal tract was diagnosed. The patient underwent laparotomy, and perforation of the jejunum was found.
Nonsteroidal anti-inflammatory drug (NSAID)-induced small intestinal perforation is relatively rare complication. However, recent studies have confirmed that the small intestine is a common site for adverse effects of NSAIDs. Therefore, intestinal injury and ulceration induced by NSAIDs should be considered in patients with chronic renal failure who complain of chronic pain and are being treated with NSAIDs.